Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 138, NWS Nashville, TN

May 27, 2017Smith County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 27, 2017, 3:11 PM CDT for Smith County, Wilson County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 3:11 PM CDT (20:11 UTC)
Expired
May 27, 2017, 3:45 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 36 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

438 
WUUS54 KOHX 272011
SVROHX
TNC159-189-272045-
/O.NEW.KOHX.SV.W.0138.170527T2011Z-170527T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
311 PM CDT SAT MAY 27 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Smith County in Middle Tennessee...
  Central Wilson County in Middle Tennessee...

* Until 345 PM CDT

* At 311 PM CDT, a severe thunderstorm was located 8 miles south of
  Hartsville, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lebanon, Watertown, Tuckers Crossroads and Dickerson Chapel
  Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3609 8603 3612 8640 3628 8639 3632 8616
      3629 8613 3630 8613 3633 8611 3633 8610
TIME...MOT...LOC 2011Z 255DEG 43KT 3627 8613 

HAIL...1.00IN
WIND...60MPH
 
$$

07
1 follow-up statement
105 
WWUS54 KOHX 272021
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
321 PM CDT SAT MAY 27 2017

TNC159-189-272045-
/O.CON.KOHX.SV.W.0138.000000T0000Z-170527T2045Z/
Smith TN-Wilson TN-
321 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN SMITH AND NORTHEASTERN WILSON COUNTIES...

At 321 PM CDT, a severe thunderstorm was located near Carthage,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Watertown, Dickerson Chapel Recreation Area and Tuckers Crossroads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3611 8624 3630 8628 3632 8616 3629 8613
      3630 8613 3633 8611 3633 8610 3609 8603
TIME...MOT...LOC 2021Z 255DEG 43KT 3630 8598 

HAIL...1.00IN
WIND...60MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:48 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 27, 1:48 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
148 PM CDT Sat May 27 2017

.DISCUSSION...

Surface high is centered just off the Florida Gulf Coast this hour
as a warm front becomes established along the Ohio Valley. This
leaves Middle Tennessee in a warm, moist & unstable environment
that is primed for thunderstorms today & tomorrow. Earlier
activity has completely dissipated, but a second round of storms
is now developing north of the TN/KY line, with weaker cells
popping up across Middle Tennessee. Skies have partially cleared
after the earlier storms, so this is allowing temperatures to warm
considerably and should help destabilization.

The morning sounding from OHX shows a strong capping inversion
situated around 750 mb, with steep mid-level lapse rates and
surface-based lifted index of -3. MUCAPE was just shy of 2,000
J/kg. GFS forecast soundings do show some erosion of the cap by
18Z tomorrow with the mid-level lapse rates contributing to higher
CAPE's and impressive LI values. Forecast SRH's indicate very
weak shear, so straight-line winds and large hail appear to be the
primary threats with the anticipated severe weather tonight and
tomorrow.

It appears as though isolated/scattered storms will persist
throughout the day and early evening until more organized
convection enters the mid state maybe 02Z or later. There is some
discrepancy between the NAM and GFS regarding timing of later
(tomorrow) storms, so on Sunday we'll just stick with likely
POP's most areas to go along with SPC's slight risk for day 2.

We likely won't see fropa here in Middle Tennessee until after
12Z Monday, so we won't see POP's drop off until then. Look for
slightly cooler temperatures (near normal or slightly above) to
start off next week and lasting at least until next weekend. A wet
pattern will slip back in rather quickly, with isolated or
scattered POP's most areas from Tuesday through the end of the
forecast period.

&&

.AVIATION...
18Z TAF DISCUSSION.

Active period setting up as waves of showers and thunderstorms
are expected. First up are isolated/scattered storms this
afteroon...with more organized development this evening...and
then again overnight. Outside of showers/storms this afternoon
and most of the evening...VFR conditions are likely. Cigs are
likely to go below 3kft overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  84  66  83  62 /  60  60  60  10   0
Clarksville    69  82  62  82  61 /  60  50  40   0   0
Crossville     65  78  63  76  58 /  50  60  60  30   0
Columbia       69  83  65  82  62 /  60  50  60  20   0
Lawrenceburg   69  83  66  82  62 /  50  50  60  20   0
Waverly        68  82  63  82  61 /  60  50  50  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........07
Hazardous weather outlook, May 27, 5:05 AM CDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
505 AM CDT Sat May 27 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-281015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
505 AM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe storms across much of Middle
Tennessee today into tonight, with two rounds of potentially
severe storms expected. The first round of scattered strong to
severe storms will affect Middle Tennessee late this morning into
the afternoon, with the second round consisting of a line of
storms moving across the area Saturday night. Damaging winds,
large hail, and localized flooding are the main threats, but a
couple of tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight risk of severe storms across Middle Tennessee
again on Sunday afternoon into Sunday night. Scattered strong to
severe storms with damaging winds, large hail, and localized
flooding will be possible once again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, tonight, and again on
Sunday.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

Shamburger

In the hours before

Special weather statement, May 27, 3:06 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
306 PM CDT SAT MAY 27 2017

TNZ028>030-272030-
Wilson TN-Trousdale TN-Smith TN-
306 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH...NORTHEASTERN
WILSON AND SOUTHWESTERN TROUSDALE COUNTIES UNTIL 330 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Hartsville, Gordonsville, Hickman, Tuckers Crossroads and
Dickerson Chapel Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
Middle Tennessee.

LAT...LON 3612 8592 3612 8638 3627 8645 3632 8636
      3631 8636 3632 8634 3631 8630 3634 8629
      3636 8628 3636 8627 3637 8627 3644 8614
      3644 8613
TIME...MOT...LOC 2006Z 255DEG 43KT 3624 8627

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:43 AM CDTSpecial Weather StatementOHXHouston32 min
May 27, 9:09 AM CDTSpecial Weather StatementOHXHouston, Humphreys36 min
May 27, 3:06 PM CDTSpecial Weather StatementOHXTrousdale, Wilson24 min
May 27, 3:26 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson34 min
May 27, 3:29 PM CDTSpecial Weather StatementOHXCheatham, Dickson46 min
May 27, 3:35 PM CDTSpecial Weather StatementOHXStewart25 min
May 27, 3:53 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith37 min
May 27, 4:13 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Williamson11 min
May 27, 4:28 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam32 min
May 27, 4:32 PM CDTSpecial Weather StatementOHXWilson28 min
May 27, 4:42 PM CDTTornado WarningOHXPutnam, White33 min
May 27, 4:51 PM CDTSpecial Weather StatementOHXWilson24 min
May 27, 5:08 PM CDTTornado WarningOHXPutnam, White16 min
May 27, 5:23 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White37 min
May 27, 5:35 PM CDTSpecial Weather StatementOHXStewart25 min
May 27, 5:44 PM CDTSpecial Weather StatementOHXClay31 min
May 27, 5:51 PM CDTSpecial Weather StatementOHXMacon, Trousdale24 min
May 27, 6:03 PM CDTSevere Thunderstorm WarningOHXClay27 min
May 27, 6:04 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart26 min
May 27, 6:10 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson35 min
May 27, 6:31 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Stewart29 min
May 27, 6:38 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson37 min
May 27, 6:44 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Humphreys, Maury and 1 more31 min
May 27, 6:51 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Robertson, Sumner, Wilson24 min
May 27, 6:58 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery17 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.